Conjunctivitis and Eosinophilia Increasing in AD Patients Using Dupixent
Adults and children using dupilumab to treat atopic dermatitis (AD) may be at increased risk for conjunctivitis and eosinophilia.
What is Dupixent (dupilumab)?
Dupilumab, sold under the brand name Dupixent, is the only biologic available used to treat AD. An injectable medication that is given subcutaneously, or under the skin, every two weeks, it was proven effective and safe at reducing the severity of AD during clinical trials. Biological agents work to block cellular pathways in your immune system that can lead to flare-ups. Dupilumab is a monoclonal antibody that inhibits interleukin (IL)‐4 and IL‐13 signaling.
What is atopic dermatitis?
Atopic dermatitis, a chronic inflammatory skin condition, is characterized by itchy, red, scaly skin. People with AD are at risk of developing eye conditions such as keratoconus, cataracts, glaucoma, and blepharitis, as well as allergic, atopic, vernal, and infectious (kerato) conjunctivitis.3
What is conjunctivitis?
Conjunctivitis and eosinophilia are known side effects in patients with atopic dermatitis in general, and a commonly reported adverse event in AD clinical trials with dupilumab.3 Conjunctivitis is an inflammation or swelling of the conjunctiva, the thin transparent layer of tissue that lines the inside of the eyelid and covers the white part of the eye. It has been observed in 9–28% of all users of the 2‐week dupilumab regimen during clinical trials.3
What is eosinophilia?
Eosinophilia is a higher than normal level of eosinophils, a type of infection-fighting white blood cell. It has been associated with allergic reactions in addition to other conditions. In patients with AD, there have been increases in absolute eosinophil counts. They have been found in the mucus and tears of patients with conjunctival eye conditions.
Investigators sought to review why these conditions seem to get worse in patients with moderate to severe AD. According to the Journal of the American Academy of Dermatology, a French multi-center retrospective study looked at 241 patients from 29 different hospitals between March 2017 and April 2018.
Why do these conditions get worse?
The findings revealed a higher frequency of conjunctivitis and eosinophilia in adults and children with moderate to severe atopic dermatitis.1 In clinical practice, it appears that patients on dupilumab have a higher frequency of conjunctivitis and eosinophilia.1 This raises questions about the appropriateness of continuation of treatment.2 Symptoms of dupilumab‐associated conjunctivitis include bilateral inflammation causing swelling in both eyes. Dupilumab‐associated conjunctivitis appears to occur more frequently in patients with severe AD and atopic comorbidities. As of now, there are no known predictive factors of developing conjunctivitis and eosinophilia.3
A group of AD experts from the International Eczema Council (IEC) met to discuss management strategies to address the development of conjunctivitis in patients with AD, especially during treatment with dupilumab.3
There has been limited research to examine the specific prevalence and incidence of conjunctivitis generally.3Dermatologists should routinely look for and ask patients about signs and symptoms of conjunctivitis during office visits. The European and North American guidelines for treating AD do not include specific guidance on referrals for eye exams for cases of conjunctivitis. To achieve improved medical management, guidelines for proper care should be established to direct dermatologists to include eye doctors in the care plan, to get more complete diagnostic workups, and determine the most appropriate treatment for each person.3
People with AD should routinely be made aware of:
- Ocular complaints or symptoms
- Information about the potential for conjunctivitis before starting dupilumab
- Recommendation to continue dupilumab treatment during ocular episodes with appropriate referral to an ophthalmologist
In some cases, side effects have led to a cessation of treatment, so it is important to discuss the management of AD with patients to determine the best course of action.3 Dermatologists can prescribe lubricating eye drops, ointments or oral antihistamines. Ophthalmologists should be the ones to prescribe corticosteroids, ciclosporin, or tacrolimus eye drops where indicated. Eye doctors are better able to manage concerns regarding corticosteroid eye drop use because the drops can increase risk of superinfection and increase ocular pressure which may result in glaucoma.3
Risk of conjunctivitis
Researchers hope to identify subgroups that present an increased risk of conjunctivitis after taking dupilumab. The goal is to understand the origin of the underlying condition of dupilumab‐associated conjunctivitis and to identify what makes patients susceptible to it.3
Dupilumab‐associated conjunctivitis can clear up spontaneously.3 For some, symptoms resolve after patients are treated with lubricating eye drops and ointments that contain corticosteroids or tacrolimus. There are topical ophthalmological therapies that have been successful in reducing symptoms allowing for the continuation of dupilumab treatment.
Some researchers believe that initiating a course of artificial lubricating tears at the time of starting dupilumab could reduce ocular complaints, along with the risk of conjunctivitis. Further research is needed to devise an evidence-based preventive treatment regimen.
Have you taken our In America Survey yet?